Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 19, 2009, 5:37 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2009, 5:37 PM HST (03:37 UTC)
- Expired
- Dec 19, 2009, 11:13 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
671 WGHW50 PHFO 200337 FFWHFO HIC001-200630- /O.NEW.PHFO.FF.W.0028.091220T0337Z-091220T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 537 PM HST SAT DEC 19 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 830 PM HST * AT 535 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM KEAAU TO PAHOA...OR ALONG A LINE EXTENDING FROM HILO TO 21 MILES SOUTHEAST OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPOHO...HAWAIIAN PARADISE PARK AND HAWAIIAN BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 1974 15501 1949 15478 1928 15506 1955 15530 $$ BRAVENDER
2 follow-up statements
234 WGHW50 PHFO 200625 FFWHFO HIC001-200930- /O.EXT.PHFO.FF.W.0028.000000T0000Z-091220T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 825 PM HST SAT DEC 19 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 1130 PM HST * AT 814 PM HST...HEAVY RAINFALL REMAINS POISED TO MOVE OVER SATURATED GROUNDS IN THE HILO AND PUNA AREAS OF THE BIG ISLAND THAT WILL LEAD TO FLASH FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPOHO...HAWAIIAN PARADISE PARK AND HAWAIIAN BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 1974 15501 1949 15478 1928 15506 1955 15530 $$ H LAU
415 WGHW70 PHFO 200913 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1113 PM HST SAT DEC 19 2009 HIC001-200923- /O.CAN.PHFO.FF.W.0028.000000T0000Z-091220T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII IN HAWAII COUNTY- 1113 PM HST SAT DEC 19 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ABATED. THUS THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 1974 15501 1949 15478 1928 15506 1955 15530 $$ H LAU
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 19, 4:00 PM HST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 19, 4:00 PM HST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SAT DEC 19 2009 .SYNOPSIS... A NORTHEASTERLY TRADE WIND FLOW WILL PERSIST ACROSS THE STATE THROUGH THE WEEKEND. THE EASTERN HALF OF THE STATE WILL SEE ENHANCED RAINFALL DUE TO MOISTURE LEFT BEHIND BY A DISSIPATED FRONT...WITH THE HEAVIEST RAIN OCCURRING OVER THE BIG ISLAND. WINDS WILL DECREASE DURING THE FIRST HALF OF NEXT WEEK AS A WEAKENING FRONT APPROACHES FROM THE NORTHWEST. LITTLE RAINFALL IS EXPECTED FROM THIS FRONT. ANOTHER FRONT MAY IMPACT THE STATE LATE IN THE WEEK. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORTWAVE TROUGH JUST EAST OF THE BIG ISLAND...WITH A SECOND SHORTWAVE ABOUT 300 MILES NORTHWEST OF KAUAI. THERE REMAINS A LARGE SPREAD IN ATMOSPHERIC STABILITY ACROSS THE STATE. THE 00Z SOUNDING FROM HILO SHOWS NO INVERSION WITH A MOISTURE DEPTH OF 12000 FT. 500MB TEMPERATURES HAVE WARMED A FEW DEGREES BEHIND THE SHORTWAVE...AND ARE UP TO -12C. THE 00Z LIHUE SOUNDING SHOWS A STABLE INVERSION NEAR 5000 FT...AND A PRECIPITABLE WATER OF 0.75 INCHES. DESPITE THE SHORTWAVE MOVING EAST AND MID-LEVEL TEMPERATURES WARMING...CONVECTION HAS REMAINED STRONG AND ACTIVE ACROSS THE BIG ISLAND. RAIN GAGES IN LAUPAHOEHOE AND PAHOA HAVE REPORTED RAINFALL FATES OF 1-2 INCHES PER HOUR AT TIMES THROUGHOUT THE DAY. SPOTTER REPORTS AND LIGHTNING DATA INDICATE THAT THUNDERSTORMS ARE CONTINUING. IN FACT...IR CLOUD TOP TEMPERATURES HAVE EVEN COOLED A LITTLE OVER THE PAST COUPLE HOURS. DEEP CONVECTION IS ALSO LOCATED OVER THE COASTAL AND OFFSHORE WATERS TO THE EAST AND TO THE WEST SOUTHWEST OF THE BIG ISLAND...DEVELOPING ALONG THE MOISTURE AXIS LEFT BEHIND BY THE FRONT THAT DISSIPATED YESTERDAY. AMSU/SSMI BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS PW VALUES OF UP TO 1.5 INCHES THROUGH THIS AREA. THE SHORTWAVE RIDGE THAT WAS EXPECTED TO BUILD OVER THE STATE THIS AFTERNOON/EVENING HAS DISSIPATED...AS THE UPSTREAM SHORTWAVE APPEARS TO BE CARVING OUT MORE OF A LONGWAVE TROUGH OVER THE CENTRAL PACIFIC. INSTEAD OF A BREAK IN CONVECTION THIS EVENING BETWEEN THE TWO SHORTWAVES...IT APPEARS THAT WE WILL SEE MORE OF A CONTINUOUS RAIN EVENT...AT LEAST ACROSS THE BIG ISLAND. DESPITE SOME MID-LEVEL WARMING AND STABILIZATION...CONVECTION CONTINUES TO DEVELOP ACROSS MAINLY WINDWARD AND SOUTHEAST SECTIONS. EVEN THOUGH THIS ACTIVITY HAS SOME DIURNAL ENHANCEMENT...AS THE SUN SETS WE WILL ALREADY START TO FEEL THE INFLUENCE OF THE APPROACHING SHORTWAVE. HAVE INCREASED POPS ACROSS WINDWARD BIG ISLAND...AND CARRIED THUNDER THROUGH THE NIGHT. GFS STILL SHOWS 500MB TEMPERATURES DROPPING THROUGH THE NIGHT AND BOTTOMING OUT THURSDAY MORNING. THE COLDEST TEMPERATURES WILL REMAIN NORTHEAST OF THE STATE...BUT THE COMBINATION OF ANTECEDENT MOISTURE AND STEEP MID-LEVEL LAPSE RATES WILL LEAD TO ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ACROSS WINDWARD BIG ISLAND. HAVE ALSO INCREASED POPS ACROSS MAINLY WINDWARD SECTIONS OF THE SMALLER ISLANDS...WITH THE GREATEST INCREASE ACROSS MAUI COUNTY. KAUAI REMAINS THE MOST STABLE...BECOMING MORE UNSTABLE TOWARDS MAUI... WHICH IS CLOSER TO THE MOISTURE AXIS. SHOWER ACTIVITY ACROSS THE SMALLER ISLANDS HAS ACTUALLY FAVORED THE WINDWARD COASTS...RATHER THAN THE SLOPES...AND HAVE ADJUSTED THE FORECAST GRIDS ACCORDINGLY. WHILE LOW-LEVEL FLOW IS OUT OF THE NORTHEAST...FLOW ABOVE THE INVERSION IS OUT OF THE SOUTHWEST...WHICH IS CAUSING ANY DEEPER SHOWERS TO SPREAD NORTHEASTWARD. DRY AND MORE STABLE CONDITIONS WILL DEVELOP SUNDAY/SUNDAY NIGHT ACROSS THE STATE BEHIND THE SHORTWAVE...AND THESE CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK. TRADE WINDS WILL CONTINUE...AND LIGHT SHOWER ACTIVITY WILL BE FOCUSED ACROSS WINDWARD AND MAUKA AREAS. WINDS WILL STEADILY WEAKEN THROUGH MONDAY. A WEAKENING FRONT WILL STALL NORTHWEST OF THE STATE ON TUESDAY AND WEDNESDAY. THIS FRONT MAY BRING SOME ADDITIONAL SHOWERS TO KAUAI AND OAHU....BUT THESE SHOWERS ARE NOT EXPECTED TO BE SIGNIFICANT. HOWEVER...IT WILL SHIFT THE RIDGE SOUTHWARD ACROSS THE STATE...LEADING TO LIGHT WINDS AND A RATHER DRY LAND AND SEA BREEZE PATTERN BY WEDNESDAY. A STRONGER FRONT IS EXPECTED TO APPROACH THE STATE THURSDAY/FRIDAY. WHILE THIS FRONT WILL BE WEAKENING AS WELL...IT SHOULD HAVE ENOUGH OF A PUSH TO MAKE IT DOWN THE ISLAND CHAIN. && .MARINE... A FAST-MOVING LOW NORTH OF THE STATE PRODUCED A NORTH SWELL THAT WILL AFFECT US THROUGH THE WEEKEND. SEAS AT THE WAIMEA BAY BUOY ARE RUNNING 9-10 FT...AND THE KAILUA BUOY HAS BEEN HOVERING AROUND 9 FT. BECAUSE THE LOW WAS RELATIVELY CLOSE TO THE STATE...THE SEAS HAVE A FRESH 12 SECOND PERIOD. THIS WILL KEEP SURF BELOW ADVISORY LEVELS FOR NORTH FACING SHORES...BUT WILL BRING SURF TO ADVISORY LEVELS FOR ANY EAST FACINGS SHORES THAT ARE EXPOSED TO A NORTH SWELL. THE SWELL MAY ALSO PRODUCE MODERATE SURGES IN NORTH FACING HARBORS SUCH AS KAHULUI AND HILO. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR HAZARDOUS SEAS. A LARGER NORTHWEST SWELL MAY PRODUCE SURF AROUND WARNING LEVELS FOR NORTH AND WEST FACING SHORES DURING THE MIDDLE OF NEXT WEEK. THE SYSTEM THAT WILL SEND THE FRONT TOWARD THE ISLANDS DURING THE END OF NEXT WEEK MAY ALSO DELIVER AN EVEN LARGER NORTHWEST SWELL LATE IN THE WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR EAST FACING SHORES OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE THROUGH SUNDAY AFTERNOON. SMALL CRAFT ADVISORY THROUGH TONIGHT FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS. && BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 19, 5:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 19, 11:04 PM HST | Wind Advisory | HFO | Hawaii | 4 hr |
| Dec 19, 11:30 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kalawao | 16 hr |
| Dec 20, 3:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Dec 20, 4:51 AM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Dec 20, 6:04 AM HST | Special Marine Warning | HFO | 116 min | |
| Dec 20, 7:09 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 23 min |
| Dec 20, 7:23 AM HST | Special Marine Warning | HFO | 98 min | |
| Dec 20, 7:59 AM HST | Special Marine Warning | HFO | 77 min | |
| Dec 20, 8:11 AM HST | Severe Thunderstorm Warning | HFO | Hawaii | 68 min |
| Dec 20, 9:46 AM HST | Winter Weather Advisory | HFO | Hawaii | 6 hr |
| Dec 20, 10:07 AM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.